Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 1:17 AM CST for St. Clair County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2017, 1:17 AM CST (07:17 UTC)
- Expired
- Jan 22, 2017, 1:56 AM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
910
WUUS54 KBMX 220717
SVRBMX
ALC115-220815-
/O.NEW.KBMX.SV.W.0015.170122T0717Z-170122T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
117 AM CST SUN JAN 22 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
St. Clair County in Alabama...
* Until 215 AM CST
* At 116 AM CST, a severe thunderstorm was located over Irondale,
moving northeast at 60 mph. This storm has a history of producing
high winds.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Ohatchee, Steele,
Branchville, Logan Martin Lake, Neely Henry Lake, Bald Rock, Coosa
Island, Caldwell and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for east central
Alabama.
LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
3369 8620 3364 8617 3359 8622 3354 8619
3349 8625 3351 8628 3340 8638 3350 8638
3350 8648 3355 8648 3356 8654 3372 8653
3380 8658 3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0716Z 247DEG 48KT 3355 8667
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite4 follow-up statements
594
WWUS54 KBMX 220729
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
129 AM CST SUN JAN 22 2017
ALC115-220815-
/O.CON.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
129 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR ST. CLAIR COUNTY...
At 128 AM CST, a severe thunderstorm was located over Moody, moving
northeast at 55 mph. This storm has a history of producing high
winds and wind damage in Jefferson County.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Ohatchee, Steele,
Branchville, Logan Martin Lake, Neely Henry Lake, Bald Rock, Coosa
Island, Caldwell and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for east central
Alabama.
LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
3369 8620 3364 8617 3359 8622 3354 8619
3349 8625 3351 8628 3340 8638 3350 8638
3350 8648 3355 8648 3356 8654 3372 8653
3380 8658 3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0728Z 247DEG 48KT 3362 8648
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite092
WWUS54 KBMX 220737 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
137 AM CST SUN JAN 22 2017
ALC115-220815-
/O.CON.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
137 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR ST. CLAIR COUNTY...
At 137 AM CST, a severe thunderstorm was located near Odenville,
moving northeast at 55 mph. This storm has a history of producing
high winds and wind damage.
HAZARD...60 to 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Ohatchee, Steele,
Branchville, Logan Martin Lake, Neely Henry Lake, Bald Rock, Coosa
Island, Caldwell and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for east central
Alabama.
LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
3369 8620 3364 8617 3359 8622 3354 8619
3349 8625 3351 8628 3340 8638 3350 8638
3350 8648 3355 8648 3356 8654 3372 8653
3380 8658 3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0737Z 247DEG 48KT 3367 8635
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite383
WWUS54 KBMX 220746
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
146 AM CST SUN JAN 22 2017
ALC115-220815-
/O.CON.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
146 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR ST. CLAIR COUNTY...
At 145 AM CST, a severe thunderstorm was located near Ragland, or 10
miles east of Odenville, moving northeast at 55 mph. This storm has
a history of producing high winds and wind damage.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pell City, Rainbow City, Ashville, Riverside, Ragland, Ohatchee,
Steele, Coosa Island, Logan Martin Lake, Neely Henry Lake, Caldwell,
I 59 Rest Areas At Oneonta, St. Clair County Airport, Horse Pens
Forty, Neely Henry Dam, Wattsville, Camp Sumatanga, Alabama
International Dragway, Whitney Junction and Cropwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for east central
Alabama.
LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
3369 8620 3364 8617 3359 8622 3354 8619
3349 8625 3351 8628 3340 8638 3350 8638
3352 8637 3356 8637 3366 8636 3377 8636
3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0745Z 247DEG 48KT 3371 8623
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite769
WWUS54 KBMX 220756 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
156 AM CST SUN JAN 22 2017
ALC115-220806-
/O.CAN.KBMX.SV.W.0015.000000T0000Z-170122T0815Z/
St. Clair AL-
156 AM CST SUN JAN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 300 AM CST for east central
Alabama.
LAT...LON 3390 8614 3386 8606 3377 8605 3367 8615
3369 8620 3364 8617 3359 8622 3354 8619
3349 8625 3351 8628 3340 8638 3350 8638
3352 8637 3356 8637 3366 8636 3377 8636
3383 8641 3399 8628 3399 8620
TIME...MOT...LOC 0755Z 247DEG 48KT 3377 8606
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:06 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 22, 12:06 AM CST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1206 AM CST Sun Jan 22 2017 .UPDATE... For 06Z Aviation. && .DISCUSSION... As of 0435Z, a 40-50 knot low-level jet was overspreading the Florida panhandle and into far southern Alabama, while 15-20 knots of flow was in place across our area/central Alabama. Breezier surface winds of 15-20 MPH/gusts to 30 MPH were being observed in association with the low-level jet wind field, overall much lighter toward the north. Increased low-level flow arcs back into central Mississippi in association with the western perimeter of the overall 850mb surge. This feature will be key in the manifestation of the tornado threat tonight. With strong 500-300mb flow and swaths of recovering dew points, resulting bulk shear and CAPE/steep lapse rates will support severe thunderstorms as they spread into central Alabama in the coming hours. Large hail and damaging winds are on the table, with a developing tornado risk as well once the low-level jet advances into the area. The highest tornado concern is across the southeastern counties where jet shear will be the highest, with supporting higher-value dew points advecting farther north with time. ----- Also, we have updated our forecast to include a third round of severe thunderstorms, focused on southeastern portions of the area Sunday morning through the afternoon as a meso-low moves through. The same parent weather maker is forecast to send another corridor of enhanced low-level winds across the area, while strong southwest upper-level flow continues. This in tandem with modeled moderate SB- and ML-CAPE, and steep lapse rates, will promote an additional threat of tornadoes, large hail, and damaging straight-line winds. Refer to our webpage for the threat graphic associated with this period. 89^GSatterwhite && .AVIATION... 06Z TAF Discussion. Extensive showers and thunderstorms are present across Central Alabama affecting most TAF sites. TS will continue off and on through much of the night and into Sunday. There may be a little break in between rounds but do not have that reflected at this time with boundary still to the south that it is expected to push northward later tonight. Will have reduced visibility and lower cigs with TS. Also, if break occurs before daybreak could end up with some lower cigs and fog to deal with and will monitor for these changes. 08 && .FIRE WEATHER... Strong to severe storms can be expected tonight, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. Drier conditions return through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 45 53 35 59 / 90 70 20 0 0 Anniston 65 46 53 37 60 / 90 70 20 0 0 Birmingham 64 46 54 36 61 / 80 60 20 0 0 Tuscaloosa 65 46 56 37 63 / 80 50 20 0 0 Calera 64 46 55 38 62 / 80 60 20 0 0 Auburn 67 48 56 40 61 / 80 50 20 0 0 Montgomery 68 47 58 39 64 / 80 40 20 0 0 Troy 69 47 59 39 64 / 80 40 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 89/08
Hazardous weather outlook, Jan 22, 12:27 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1227 AM CST SUN JAN 22 2017 ALZ011>015-017>050-230930- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1227 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF CENTRAL ALABAMA, THROUGH AROUND 4 AM. THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND BRIEF TORNADOES. THE THREAT AREA IS ALONG AND EAST OF A DOUBLE SPRINGS TO FAYETTE TO TUSCALOOSA TO SELMA LINE. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 10 AM TO AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85 CORRIDOR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TONIGHT AND SUNDAY. 08
In the hours before
Local storm report, Jan 21, 11:00 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL JEMISON 32.96N 86.75W
01/21/2017 E1.00 INCH CHILTON AL PUBLIC
HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
JEMISON. TIME ESTIMATED FROM RADAR.
&&
GSATTERWHITEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:21 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 19 min |
| Jan 21, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 21 min |
| Jan 21, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens | 40 min |
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 21, 11:42 PM CST | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jan 21, 11:56 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Jan 22, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 22 min |
| Jan 22, 12:41 AM CST | Areal Flood Advisory | BMX | Fayette, Pickens, Tuscaloosa, Walker | 3 hr |
| Jan 22, 1:04 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 41 min |
| Jan 22, 1:18 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Jan 22, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jan 22, 9:06 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 22, 11:57 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Lowndes | 63 min |
| Jan 22, 12:04 PM CST | Tornado Warning | BMX | Autauga | 20 min |
| Jan 22, 12:32 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Montgomery | 58 min |
| Jan 22, 12:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 64 min |
| Jan 22, 1:02 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 3 hr |
| Jan 22, 1:08 PM CST | Tornado Warning | BMX | Bullock | 19 min |
| Jan 22, 1:24 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Jan 22, 1:24 PM CST | Tornado Warning | BMX | Macon | 19 min |
| Jan 22, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph, Tallapoosa | 64 min |
| Jan 22, 1:48 PM CST | Tornado Warning | BMX | Lee | 27 min |
| Jan 22, 5:38 PM CST | Special Weather Statement | BMX | Greene, Hale, Marengo, Perry | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.